Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Nov 19, 2017, 1:40 AM EST for Cumberland County, New Jersey. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2017, 1:40 AM EST (06:40 UTC)
- Expired
- Nov 19, 2017, 2:00 AM EST
- In force
- 20 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cumberland County, NJ
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 507 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WWUS81 KPHI 190640
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
140 AM EST SUN NOV 19 2017
DEZ001-002-NJZ016-017-021>023-190700-
Kent-New Castle-Salem-Cumberland-Atlantic-Cape May-Gloucester-
140 AM EST SUN NOV 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NEW CASTLE...
NORTHEASTERN KENT...SOUTHWESTERN ATLANTIC...CUMBERLAND...SOUTHERN
SALEM...SOUTHEASTERN GLOUCESTER AND NORTHERN CAPE MAY COUNTIES...
At 137 AM EST, a strong thunderstorm was located near Cheswold, or
near Dover, moving northeast at 65 mph.
Winds up to 50 mph are possible with this storm, which could blow
down tree limbs and power lines.
Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Cumberland, Smyrna, Buena,
Laurel Lake, Camden, Clayton, Weymouth, Estell Manor, Newfield,
Elmer, Cheswold, Greenwich, Shiloh, Newport Meadows, Dover Speedway
and Green Spring.
Although lightning has not been detected with this storm yet, a
further strengthening will result in isolated cloud to ground
lightning strikes. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
LAT...LON 3922 7517 3930 7525 3930 7528 3921 7539
3914 7541 3909 7555 3936 7567 3942 7554
3935 7549 3933 7550 3933 7545 3938 7540
3940 7545 3944 7546 3945 7549 3970 7497
3940 7463
TIME...MOT...LOC 0637Z 230DEG 60KT 3925 7551
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Nov 19, 12:18 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 19, 12:18 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1218 AM EST Sun Nov 19 2017
.SYNOPSIS...
Low pressure over the Ohio Valley will lift to the north and
east and into southeast Canada tonight, and then a strong cold
front will move across the region Sunday morning. High pressure
then builds in from the west and moves off the Mid-Atlantic on
Tuesday. A cold front moves through the region Wednesday night.
Low pressure develops along that front and may impact the region
on Thursday. High pressure returns on Friday, followed by low
pressure passing north of the area on Saturday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Complex forecast through Sunday as a strong cold front moves
through the area in the next few hours. Strong/deepening surface
low in western NY/PA will progress east-northeast along/just
south of the Saint Lawrence River during the next few hours,
with an equatorward-extending cold front racing eastward through
the Mid-Atlantic, aided by strong pressure rises upstream.
Showers continue to develop in the pre-frontal warm sector in
the northern Mid-Atlantic, with widespread slab-like lift along
the cold front itself contributing to low-topped convection in
far western PA southward through the Appalachians of WV/western
VA at this time. Given the very strong winds off the surface
(850-mb winds 50-75 kts downstream of the front), these showers
will not have a difficult time transporting these winds to the
surface, particularly with the added effects of water loading
and evaporative cooling below the cloud bases.
The HRRR is strongly indicative of two waves of stronger wind
gusts during the next few hours in the CWA. The first is
associated with the frontal band of showers moving through the
area in the 08Z to 12z time frame (and perhaps with showers in
advance of this band), and the second is after cold frontal
passage, tied strongly to the 2-3 hour duration of strongest
pressure rises immediately upstream of the front. Wind advisory
looks OK for the area, though it may start a little late. Will
keep an eye on observations through the night, and may jump the
start time closer to 2 or 3 am if radar/surface obs confirm.
The strongest winds will ease only slowly during the late
morning and afternoon hours, as strong boundary-layer mixing
will continue, aided by cold-air advection and increasing
insolation with time.
Meanwhile, the highest QPF looks to occur mainly north of the
Mason-Dixon Line during the next few hours, in closer proximity
to the strongest synoptic-scale ascent. There is a noticeable
downward trend in precipitation along/east of the Blue Ridge to
our southwest, which lends confidence in the general
distribution of precipitation accumulations expected.
Temperatures will remain steady in the pre-frontal warm sector,
though there is sharp cooling in the rural valley locations,
with high clouds unable to re-emit longwave radiation back to
the surface effectively. Guidance is handling this poorly, to
say the least, and have had to make several edits to hourly
temperatures already (with more likely to come before frontal
passage). Thereafter, temperatures will likely begin a slow fall
through the day, though increasing insolation and strong mixing
may curtail this to some degree. General forecast is strongly
weighted to hi-res 2-m temperatures, especially in the first 12
hours, where effects of clouds/precipitation and urban/rural
processes are handled more accurately.
&&
.SHORT TERM /SUNDAY NIGHT/...
Main question tonight is the potential for some snow showers in
the Poconos. With a strongly mixed boundary layer and saturation
around 900-850 mb, there are indications that snow showers will
develop periodically to the northwest, occasionally affecting
the southern Poconos. Though the threat exists even this
afternoon, the best time window looks to be this evening and
tonight as the deep-layer flow becomes more northwesterly (with
potential influence from lake-effect processes). Additionally,
the main vort max associated with today's system will be moving
through Sunday night, which will supply additional lift and cold
air aloft to aid in the development of a shallow (nearly) dry-
adiabatic boundary layer in the post-frontal environment. Have
kept and even prolonged slight-chances or chances of snow
showers in this region, with potential for snow squalls given
the strong low-level wind field.
Meanwhile, temperatures will turn colder across the area, though
the bottom will not fall out given the continued elevated winds
(though much lighter than during the day). Current forecast is a
mix of MAV/MET/ECS MOS, which are in reasonable agreement, and
features temperatures generally a few degrees below seasonal
averages.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure just north of the Gulf Coast will build east on
Monday, and will gradually move off the Mid-Atlantic coast on
Tuesday. Chilly conditions on Monday with highs in the 30s up
north and in the 40s elsewhere will moderate back into the 50s
to near 60 on Tuesday as return flow sets up.
From there, low pressure develops off the Southeast U.S. coast
and lifts to the north along the coast as a cold front
approaches from the west. That front passes through the region
Tuesday night or Wednesday. Confidence is low for this
timeframe, as there is uncertainty with how far west that low
will track and how much precip will fall. For now, will follow a
blend of guidance and carry chance PoPs Tuesday night-
Wednesday.
High pressure builds in from the west on Thursday, but models
are indicating another coastal low passing south and east of the
area during this time, and depending on how close it tracks,
more precip is possible for the area. Will carry slight chance
PoPs for southeast portions of the forecast area, but it will
take a couple of days or so before the details are ironed out
with this potential low.
Dry conditions on tap for Friday.
Low pressure passes north of the area Saturday and drags a cold
front through the region. Some snow is possible up north Friday
night, and then precip changes to rain on Saturday.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of tonight...Generally VFR, but potential for sub-VFR
conditions in periodic showers, especially between 06Z and 12Z,
in immediate advance of a strong cold front moving through the
area. Southwest winds 15 to 25 kts with gusts 30+ kts will
rapidly switch to west or west-northwest 20 to 30 kts with gusts
to 40+ kts after frontal passage. Showers may also contain
strong/erratic/variable wind gusts and convective turbulence.
Confidence in CIGs is well below average and in winds is
somewhat below average, especially regarding the timing of the
frontal passage.
Sunday...Rapid improvement to VFR with showers quickly exiting
the area early in the morning. Very strong west or west-
northwest winds 20 to 30 kts with gusts to 40 kts or so are
possible through the day, with the strongest winds generally in
the morning. Confidence is well above average.
Sunday night...VFR with west winds slowly diminishing to around
10 kts after midnight. Gusts to 25 kts or so possible through
the evening hours. Confidence above average.
Outlook...
Monday through Tuesday...VFR. West winds 10-15 KT on Monday
become S 5-10 KT Monday night, and then 10-15 KT with gusts up
to 20 KT on Tuesday. High confidence.
Tuesday night through Thursday...Potential for rain Tuesday
night/Wednesday, then again on Thursday with sub-VFR conditions.
Low confidence forecast.
&&
.MARINE...
Gale conditions are generally occurring across the waters at
this time, with the strongest winds/gusts expected to occur just
after frontal passage from about 6 am to noon. Winds 40-45 kts
are likely during this time window. Very choppy/erratic seas are
likely through the day.
Showers are expected to move in from the west late tonight but
should move out quickly by mid to late morning.
OUTLOOK...
Sunday night...NW Gales continue Sunday night, but may end just
after midnight on DE Bay.
Monday through Monday night...NW winds gusting to 25 KT on the
ocean waters, along with 4-6 ft seas.
Tuesday through Tuesday night...SW winds 15-20 KT with 25-30 KT
gusts on the ocean; SW winds gusting to 25 KT on DE Bay. Winds
diminish after midnight Tuesday night.
Wednesday...Winds and seas subside to sub-SCA conditions.
Thursday...Low confidence forecast with the potential for SCA
conditions on the ocean.
&&
.TIDES/COASTAL FLOODING...
There is a potential for blow out tides on Sunday, especially
in the Delaware Bay and the tidal portion of the Delaware River,
where strong W-NW winds will effectively drain water out of the
bay. The low tide Sunday afternoon/evening seems to be the most
susceptible for low water concerns that could impact navigation
in the area.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 5 AM to 4 PM EST Sunday for PAZ054-055-
060>062-070-071-101>106.
NJ...Wind Advisory from 5 AM to 4 PM EST Sunday for NJZ001-007>010-
012>027.
DE...Wind Advisory from 5 AM to 4 PM EST Sunday for DEZ001>004.
MD...Wind Advisory from 5 AM to 4 PM EST Sunday for MDZ008-012-015-
019-020.
MARINE...Gale Warning until 5 AM EST Monday for ANZ430-431-450>455.
&&
Synopsis...MPS
Near Term...CMS
Short Term...CMS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/MPS
Tides/Coastal Flooding...RobertsonHazardous weather outlook, Nov 18, 3:05 PM EST, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 305 PM EST Sat Nov 18 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-192300- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 305 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 4 PM EST SUNDAY... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>455-192300- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 305 PM EST Sat Nov 18 2017 ...GALE WARNING IN EFFECT UNTIL 5 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-192300- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 305 PM EST Sat Nov 18 2017 ...GALE WARNING IN EFFECT FROM 1 AM SUNDAY TO 5 AM EST MONDAY... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MPS
In the hours before
Special weather statement, Nov 19, 1:15 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
115 AM EST SUN NOV 19 2017
NJZ010-012-015-PAZ106-190645-
Somerset-Middlesex-Mercer-Lower Bucks-
115 AM EST SUN NOV 19 2017
...A STRONG THUNDERSTORM WILL AFFECT MERCER...SOUTHERN
SOMERSET...MIDDLESEX AND EAST CENTRAL BUCKS COUNTIES...
At 114 AM EST, a strong thunderstorm was located over Pennington, or
near Trenton, moving northeast at 60 mph.
Winds up to 50 mph are possible with this storm.
Locations impacted include...
Trenton, New Brunswick, Perth Amboy, Somerset, Edison, Old Bridge,
East Brunswick, South Brunswick, Sayreville, North Brunswick, Ewing,
Carteret, Middlesex, Princeton, Bound Brook, Manville, Jamesburg,
Cranbury, Pennington and Yardley.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 7421 4055 7425 4050 7426 4050 7428
4045 7423 4043 7424 4013 7482 4031 7496
4034 7491 4035 7486 4037 7487 4038 7481
4041 7481 4042 7475 4045 7476 4067 7443
4063 7442 4060 7446 4060 7421
TIME...MOT...LOC 0614Z 228DEG 56KT 4030 7479
JRKSpecial weather statement, Nov 19, 1:40 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
140 AM EST SUN NOV 19 2017
DEZ001-002-NJZ016-017-021>023-190700-
Kent-New Castle-Salem-Cumberland-Atlantic-Cape May-Gloucester-
140 AM EST SUN NOV 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NEW CASTLE...
NORTHEASTERN KENT...SOUTHWESTERN ATLANTIC...CUMBERLAND...SOUTHERN
SALEM...SOUTHEASTERN GLOUCESTER AND NORTHERN CAPE MAY COUNTIES...
At 137 AM EST, a strong thunderstorm was located near Cheswold, or
near Dover, moving northeast at 65 mph.
Winds up to 50 mph are possible with this storm, which could blow
down tree limbs and power lines.
Locations impacted include...
Vineland, Dover, Millville, Bridgeton, Cumberland, Smyrna, Buena,
Laurel Lake, Camden, Clayton, Weymouth, Estell Manor, Newfield,
Elmer, Cheswold, Greenwich, Shiloh, Newport Meadows, Dover Speedway
and Green Spring.
Although lightning has not been detected with this storm yet, a
further strengthening will result in isolated cloud to ground
lightning strikes. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
LAT...LON 3922 7517 3930 7525 3930 7528 3921 7539
3914 7541 3909 7555 3936 7567 3942 7554
3935 7549 3933 7550 3933 7545 3938 7540
3940 7545 3944 7546 3945 7549 3970 7497
3940 7463
TIME...MOT...LOC 0637Z 230DEG 60KT 3925 7551
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 1:15 AM EST | Special Weather Statement | PHI | Mercer, Middlesex | 30 min |
| Nov 19, 2:05 AM EST | Special Weather Statement | PHI | Atlantic, Burlington, Camden, Ocean | 25 min |
| Nov 19, 6:14 AM EST | Low Water Advisory | PHI | 12 hr |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.